Montana, 2012

Damaging Wind in Montana, July 27, 2012

July 27, 2012 · NWS BYZ · 1 event in 1 county or zone

A dry thunderstorm produced a wind gust of 59 mph 3 miles ENE of Livingston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A dry thunderstorm produced a wind gust of 59 mph 3 miles ENE of Livingston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 1:32 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 27, 1:32 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
232 PM MDT FRI JUL 27 2012

.SHORT TERM...VALID FOR SAT AND SUN...

SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGHOUT THE SHORT-TERM
PERIOD. A SERIES OF DISTURBANCES WILL MOVE ACROSS THE REGION
DURING THIS TIME. BLENDED POP FORECASTS WITH ALLBLEND GUIDANCE.
BLENDED MAX/MIN TEMPERATURE FORECASTS WITH THE BEST-PERFORMING
12Z GUIDANCE...MAVBC / BCALLBLEND RESPECTIVELY. TEMPERATURES WILL
BE ABOVE AVERAGE. BRS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

NORTHERN EDGE OF A BROAD UPPER LEVEL RIDGE CONTINUES TO DOMINATE
THE WEATHER PATTERN IN MOST OF THE EXTENDED PERIOD. THIS PATTERN
WILL CONTINUE TO PERMIT MID LEVEL MOISTURE TO FLOW ACROSS THE
AREA AS A FOUR CORNERS HIGH LINGERS JUST EAST OF ITS TRADITIONAL
LOCATION THROUGH MID WEEK. THE FLOW ALOFT IS NOT PROHIBITIVELY
STABLE SO THUNDERSTORM ACTIVITY WILL CONTINUE BUT THE MODELS
INDICATE THETA E VALUES WILL NOT BE QUITE AS HIGH SO WOULD NOT
EXPECT AS MANY DAYS OF SCATTERED THUNDERSTORMS WITH ACTIVITY BEING
MORE ISOLATED. TEMPERATURES WILL CONTINUE TO BE NEAR THE 90 DEGREE
MARK WITH LITTLE IN THE WAY OF WIND MAKERS EXCEPT THUNDERSTORM
OUTFLOWS. PATTERN IS HINTING AT A CHANGE AFTER MIDWEEK WITH
STRONGER TROUGHING DEVELOPING IN THE PACIFIC NORTHWEST. BORSUM

&&

.AVIATION...

SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL IMPACT AREAS FROM
KBIL AND WESTWARD THROUGH THE EARLY EVENING. ACTIVITY WILL BE
ISOLATED EAST OF KBIL. STRONGER CELLS WILL BE CAPABLE OF PRODUCING
BRIEF MVFR CONDITIONS AND GUSTY WINDS. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 064/096 065/094 065/094 066/096 065/095 065/094 063/092
    22/T    21/B    21/U    21/U    11/U    11/U    11/U
LVM 054/093 054/093 055/092 056/093 055/093 055/091 054/089
    32/T    31/B    21/U    21/U    11/U    11/U    11/U
HDN 060/098 061/096 063/098 064/099 064/099 064/098 060/094
    22/T    21/B    21/U    21/U    11/U    21/U    11/U
MLS 067/099 069/098 069/098 070/098 070/098 069/096 066/094
    32/T    22/T    22/T    21/U    11/U    21/U    12/T
4BQ 062/098 064/098 065/098 066/099 066/098 066/097 064/095
    22/T    22/T    21/U    21/U    21/U    22/T    12/T
BHK 061/096 064/094 065/094 066/095 066/097 065/094 063/092
    42/T    23/T    22/T    21/U    21/U    21/U    12/T
SHR 058/097 060/094 061/095 062/095 061/095 061/094 060/092
    32/T    21/B    21/B    21/U    11/U    12/T    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 27, 2:35 AM MST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
335 AM MDT FRI JUL 27 2012

MTZ028>042-056>058-063>068-WYZ098-099-280945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
335 AM MDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 1:39 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT FRI JUL 27 2012

MTZ034-039-056-066-067-272145-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-EASTERN CARBON
MT-NORTHERN STILLWATER MT-RED LODGE FOOTHILLS MT-
239 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARBON...SOUTHERN
STILLWATER AND SOUTHERN SWEET GRASS COUNTIES UNTIL 345 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF COOKE CITY...OR 35 MILES WEST
OF RED LODGE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MYSTIC LAKE AND LIMESTONE AROUND 245 PM MDT.
NYE AROUND 250 PM MDT.
ALPINE AROUND 255 PM MDT.
DEAN AROUND 300 PM MDT.
ROSCOE AND FISHTAIL AROUND 315 PM MDT.
LUTHER AROUND 320 PM MDT.
ABSAROKEE AROUND 325 PM MDT.
CONNEY RESERVOIR ST PARK...COONEY RESERVOIR ST PARK AND FOX AROUND
340 PM MDT.

LAT...LON 4562 10912 4517 10907 4518 10999 4548 11006
TIME...MOT...LOC 2039Z 257DEG 28KT 4534 10990
Special weather statement, Jul 27, 2:19 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT FRI JUL 27 2012

MTZ034-035-272215-
NORTHERN STILLWATER MT-YELLOWSTONE MT-
319 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER AND
WESTERN YELLOWSTONE COUNTIES UNTIL 415 PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTH OF RYEGATE
TO COLUMBUS...AND MOVING EAST AT 25 MPH.

THESE STORMS ARE PRODUCING FREQUENT LIGHTING. PEOPLE INVOLVED IN
OUTDOOR ACTIVITIES SHOULD PLAN TO MOVE INDOORS OR INTO VEHICLES.

THESE STORMS WILL BE NEAR...
COLUMBUS AND HAILSTONE WILDLIFE REFUGE AROUND 330 PM MDT INCLUDING
THE SKIBSTAD FIRE AREA.
MOLT AND PARK CITY AROUND 350 PM MDT.
LAUREL AND ACTON BY 405 PM MDT.
BILLINGS WEST END AROUND 415 PM MDT.

LAT...LON 4609 10848 4554 10860 4556 10879 4564 10878
      4561 10887 4561 10900 4559 10905 4559 10912
      4555 10913 4555 10945 4559 10941 4560 10943
      4610 10933
TIME...MOT...LOC 2115Z 270DEG 22KT 4601 10921 4579 10925
          4564 10929
Special weather statement, Jul 27, 3:00 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
400 PM MDT FRI JUL 27 2012

MTZ035-272245-
YELLOWSTONE MT-
400 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE COUNTY UNTIL
445 PM MDT...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORM OUTFLOW WINDS ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF BILLINGS TO 5 MILES NORTHWEST OF LAUREL...AND MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
ACTON AROUND 410 PM MDT.
BILLINGS WEST END AROUND 415 PM MDT.
BILLINGS AND BILLINGS HEIGHTS AROUND 425 PM MDT.
LOCKWOOD AROUND 430 PM MDT.
HUNTLEY AND SHEPHERD AROUND 440 PM MDT.
WORDEN AND BALLANTINE AROUND 445 PM MDT.

LAT...LON 4565 10812 4562 10878 4564 10878 4562 10884
      4569 10890 4595 10890 4596 10892 4606 10892
      4608 10811
TIME...MOT...LOC 2159Z 268DEG 29KT 4598 10880 4590 10880
          4582 10880 4573 10879

The radar

The Billings radar (KBLX), 149 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 27, 3:58 PM MST
Where
Park County, 2.81 mi S of Mission
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
45.680, -110.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391497.